Acyclovir therapy may be associated with development of acute renal failure (ARF) associated with deposition of drug crystals within the renal tubules.
Risk factors for acyclovir-induced acute renal failure:
(1) excessive dosing, including large bolus doses
(2) rapid administration
(3) delayed recognition
(4) fluid restriction
(5) pre-existiing renal impairment, which may be missed in the elderly
Manifestations of the acute renal failure:
(1) rising serum creatinine and declining urine output
(2) crystalluria with birefringent needle-shaped crystals
(1) Carefully calculate the dose, especially in the obese for whom a weight-based calculation may over-estimate the dose.
(2) Make sure that the patient is well-hydrated. Hydrate the patient prior to dosing if necessary.
(3) If given intravenously, then infuse the drug slowly (an hour or more).
(4) Closely monitor the patient's renal function after drug administration. Discontinue therapy and evaluate the patient if there is a sudden deterioration in renal function.
(5) Consider alkalinizing the urine.
To read more or access our algorithms and calculators, please log in or register.
Specialty: Nephrology, Clinical Laboratory, Pharmacology, clinical